Pennsylvania, 2012

Flash Flood and Hail in Pennsylvania, August 4, 2012

August 4, 2012 · NWS CTP · 6 events in 3 counties and zones

Severe thunderstorms produced isolated wind damage, large hail and flash flooding across portions of the mid and lower Susquehanna Valley during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms produced isolated wind damage, large hail and flash flooding across portions of the mid and lower Susquehanna Valley during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 9:53 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 4, 9:53 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1053 AM EDT SAT AUG 4 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING AN INCREASE IN HUMIDITY AND
THE CHANCE OF SHOWERS AND STORMS THROUGH SUNDAY...BEFORE DRIER AIR
BUILDS IN FOR EARLY NEXT WEEK.

OVERALL THE PATTERN FOR EASTERN NORTH AMERICA IS IN TRANSITION
WITH THE EXPECTED DEVELOPMENT OF A BROAD TROUGH OVER THE NEXT 4 TO
8 DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...

MOIST SOUTHWESTERLY FLOW WILL CONTINUE TO INCREASE AHEAD OF A
COLD FRONT ENTERING THE GR LAKES. THIS WILL PROVIDE INCREASING
CHANCES FOR SHOWERS/STORMS...ESPECIALLY THIS AFTERNOON AND
EVENING.

MUCH OF THE MORNING AND POSSIBLY EVEN INTO THE EARLY AFTERNOON
HOURS SHOULD STAY PARTLY TO MOSTLY SUNNY AND DRY BEFORE WE REACH
CONVECTIVE TEMPS AND START TO COOK UP SCATTERED SHOWERS AND
STORMS.

SREF POPS FOR LATER THIS AFTERNOON AND EVENING RANGE FROM CHANCE
OVER THE NORTH TO CATEGORICAL OVER THE SOUTH...PROBABLY TYPICALLY
OVERDONE BY THE SREF. CURRENT HRRR SHOWING PRECIPITATION FORMING
OVER THE LAUREL HIGHLANDS BY 18Z. THE SREF AND GEFS HAVE INCREASED
PWAT ANOMALIES OVER THE AREA. COUPLE THIS WITH TEMPERATURES IN THE
UPPER 80S AND LOWER 90S...AND DECENT SOUTHEASTERLY FLOW...EXPECT
DIURNAL CONVECTION THIS AFTERNOON AND THROUGH THE FIRST HALF OF
THE EVENING. MODELS SOW IT SPREADING ACROSS CENTRAL PA BEFORE
MOVING EASTWARD. HAVE INCREASED POPS ACCORDINGLY. THESE SHOWERS
AND STORMS SHOULD BE MORE DIURNALLY DRIVEN THAN LARGER SYNOPTIC
FORCING...HOWEVER A 500MB SHORTWAVE COULD ALLOW FOR A STRONG ENOUGH
PV ANOMALY TO CONTINUE SHOWERS WELL INTO THE EVENING OVER THE
SOUTHEAST. ANY PRECIP SHOULD BE DONE BY 06-09Z TONIGHT. PATCHY FOG
AHEAD OF THE FRONT IS AGAIN A POSSIBILITY OVERNIGHT.

&&

.SHORT TERM /SUNDAY/...
SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE
ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE
NORMAL PW INTO OUR REGION. HIGH PW VALUES ARE LIKELY IN THE
STRONG FLOW AHEAD OF THE COLD FRONT. WHILE THE STRONGEST FLOW
WILL LIKELY LIFT NE OF OUR AREA...THE FLOW WILL BE RATHER STRONG
FOR EARLY AUG.

CAPE VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE.
BUT OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP
UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE DEVELOPMENT...MAINLY
IN THE AFTERNOON INTO EVENING OF STRONG TO POTENTIAL SEVERE
THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH POTENTIAL BOW
DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL SHEAR WHICH
WILL REQUIRE MONITORING. MULTI-CELLULAR DAY LIKELY WITH BOWING
SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME.

MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS
PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG
STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN
AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION.
PROBABLY NEED 90S IN THERE!

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY
MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID-
MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW
FALLS BELOW NORMAL STATE WIDE MONDAY.

KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF
SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL.

PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO
GUIDANCE.

TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT
SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT
MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A
BIT MORE THURSDAY INTO FRIDAY.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...

CONDITIONS HAVE IMPROVED TO HIGH MVFR/LOW VFR AS LAST OF THE HAZE
CONTINUES TO THIN OUT.

LOCALIZED REDUCED CONDITIONS CAN BE EXPECTED LATER TODAY IN AND
AROUND AN THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EARLY EVENING...FROM ABOUT 22Z THROUGH 03Z TONIGHT.

OUTLOOK...

.SUN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
SUNDAY PM AS A COLD FRONT MOVES THROUGH.

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES-WED...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/CERU/MARTIN
NEAR TERM...LA CORTE/CERU/MARTIN
SHORT TERM...LAMBERT/MARTIN
LONG TERM...GRUMM/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Aug 4, 3:44 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT SAT AUG 4 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
444 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN
ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING.

THE MAIN THREAT WILL BE STRONG TO DAMAGING WINDS...ALONG WITH
VERY HEAVY RAIN AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MARTIN

In the hours before

Local storm report, Aug 4, 10:02 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1102 AM EDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 SE HAMPTON            39.91N  77.04W
08/03/2012                   ADAMS              PA   911 CALL CENTER

            NUMEROUS TREES ACROSS ROAD.

0210 PM     TSTM WND DMG     7 WSW SHIPPENSBURG      40.01N  77.64W
08/03/2012                   FRANKLIN           PA   911 CALL CENTER

            LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.

0210 PM     TSTM WND DMG     4 SSW ORRSTOWN          40.00N  77.64W
08/03/2012                   FRANKLIN           PA   PUBLIC

            TREE DOWN.

0213 PM     HAIL             2 SSE ORRSTOWN          40.03N  77.60W
08/03/2012  E0.88 INCH       FRANKLIN           PA   PUBLIC

0215 PM     TSTM WND DMG     3 WNW ABBOTTSTOWN       39.90N  77.03W
08/03/2012                   ADAMS              PA   PUBLIC

            WIRES AND BRANCHES DOWN.

0220 PM     HAIL             YORK                    39.96N  76.73W
08/03/2012  M0.50 INCH       YORK               PA   TRAINED SPOTTER

            ONE HALF INCH HAIL IN YORK

0305 PM     TSTM WND DMG     1 W YORK HAVEN          40.11N  76.73W
08/03/2012                   YORK               PA   PUBLIC

            MULTIPLE TREES DOWN.

0320 PM     TSTM WND DMG     GOLDSBORO               40.15N  76.75W
08/03/2012                   YORK               PA   TRAINED SPOTTER

            NUMEROUS LARGE TREES AND POWER LINES DOWN

0320 PM     TSTM WND GST     GOLDSBORO               40.15N  76.75W
08/03/2012  M82 MPH          YORK               PA   TRAINED SPOTTER

            MEASURED WIND GUST IN GOLDSBORO

0320 PM     HAIL             VALLEY GREEN            40.16N  76.79W
08/03/2012  E0.88 INCH       YORK               PA   PUBLIC

0325 PM     HAIL             2 E VALLEY GREEN        40.16N  76.76W
08/03/2012  M1.00 INCH       YORK               PA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN ETTERS... PA

0445 PM     HAIL             JOHNSTOWN               40.33N  78.92W
08/03/2012  M0.50 INCH       CAMBRIA            PA   TRAINED SPOTTER

            ONE HALF INCH HAIL IN JOHNSTOWN

&&

EVENT NUMBER CTP1200353 CTP1200352 CTP1200359 CTP1200360 CTP1200361
CTP1200358 CTP1200362 CTP1200355 CTP1200356 CTP1200363 CTP1200354
CTP1200357

COLBERT

The radar

The Sterling radar (KLWX), 128 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, York

When
August 4, 11:45 AM EST
Where
York County, 0.53 mi W of Wellsville
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
40.050, -76.940

Thunderstorm winds measured around 70 mph knocked down several large limbs in Wellsville.

Hail, York

When
August 4, 12:00 PM EST
Where
York County, 0.68 mi SSW of Dillsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
40.111, -77.035

Thunderstorm Wind, Cumberland

When
August 4, 1:30 PM EST
Where
Cumberland County, 0.78 mi WNW of Wertzville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.284, -77.044

Thunderstorm winds estimated near 60 mph knocked down several trees and utility wires in Wertzville.

Thunderstorm Wind, York

When
August 4, 2:08 PM EST
Where
York County, 0.87 mi NW of York
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.960, -76.730

Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires in and around the city of York.

Flash Flood, York

When
August 4, 2:15 PM EST to 3:21 PM EST
Where
York County, 1.43 mi W of North York to 0.51 mi S of North York
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.980, -76.757

Torrential thunderstorm downpours produced an inch of rainfall in 20 minutes in York. This resulted in significant urban flooding with numerous flooded streets.

Thunderstorm Wind, Northumberland

When
August 4, 2:40 PM EST
Where
Northumberland County, 0.57 mi ENE of Turbotville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.102, -76.769

Thunderstorm winds estimated near 60 mph flattened the Turbotville Train Station. Several large branches were also down along SR 44 between McEwensville and Turbotville. This report was relayed by the Turbotville Borough Heritage Society who had been overseeing the Turbotville Train Station Relocation Project for approximately 2.5 years.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390998, 390949, 390951, 390958, 391162, 390980.